Utah, 2019

Wildfire in Utah, August 1 to 17, 2019

August 1 to 17, 2019 · NWS GJT · 1 event in 1 county or zone

A lightning strike ignited a wildfire about 22 miles west of Blanding in the Dark Canyon Wilderness area of the Manti-La Sal National Forest.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A lightning strike ignited a wildfire about 22 miles west of Blanding in the Dark Canyon Wilderness area of the Manti-La Sal National Forest.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 31, 10:05 PM MST, 1 hour 55 minutes earlier.

Area forecast discussion, Jul 31, 10:05 PM MST, 1 hour 55 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1105 PM MDT Wed Jul 31 2019

.SHORT TERM...(Tonight through Thursday night)
Issued at 247 PM MDT Wed Jul 31 2019

Satellite imagery and surrounding radar sites indicate ongoing
showers with embedded heavy rainfall across southern and central
Utah and Arizona. The high pressure system responsible for this
monsoonal flow of moisture into the southwest is expected to move
eastward. As such, this moisture will move into our forecast area
by late tonight/Thursday contributing to more widespread showers
and storms as the flow moves north while sliding further
eastward around the high. This abundant moisture (precipitable
water values near 1.25 inch in southern portions of the forecast
area with 0.75 inch in central Colorado) will combine with
limited instability (due to persistent cloud cover) to produce
heavy rainfall over portions of eastern Utah and northwestern
Colorado overnight. Thursday's potentially heavy rainfall will
favor the San Juans and central Colorado as the moisture plume
progresses further east.

Temperatures will dip to below normal Thursday as increased cloud
cover keeps surface conditions cool.

.LONG TERM...(Friday through Wednesday)
Issued at 247 PM MDT Wed Jul 31 2019

Dry air flows in from the northwest as the the high slides back
west over our forecast area on Friday. However, high elevation,
diurnally-driven showers and storms will continue in the high
elevations. On Monday, models show the high sliding to the
south/east slightly, allowing mositure to wrap around into our
forecast area again. This will keep precipitable water values
elevated...but less so than the current monsoonal push. This flow
should continue through Tuesday before models diverge on the
placement of the high's center.

Again, temperatures are expected to be near to above normal unless
blanketed by cloud cover...as is expected at times early next
week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1100 PM MDT Wed Jul 31 2019

Monsoon moisture will continue to bring widespread cloud cover and
light precipitation, with pockets of heavier rain. VFR conditions
should prevail at the TAF sites for the next 24 hours, with CIGS
at KRIL, KEGE, and KASE having the best chance of dropping below
ILS breakpoints.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&

SHORT TERM...SS
LONG TERM...SS
AVIATION...CC
Hazardous weather outlook, Jul 31, 2:25 AM MST, 21 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
325 AM MDT Wed Jul 31 2019

COZ001>014-017>023-UTZ022>025-027>029-010930-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
325 AM MDT Wed Jul 31 2019

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Monsoonal moisture will surge back over eastern Utah and western
Colorado today and tonight. Showers and thunderstorms will return
with locally heavy rainfall possible. Occasional lightning will be
accompanied by possible rainfall rates in excess of inch per hour,
mainly over eastern Utah and northwest Colorado. Local flooding
and debris flows are possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The monsoon-related rain storms will continue Thursday through
Thursday evening, with locally heavy rain possible, especially
across central and northern Colorado.

Fewer storms are expected Friday and Saturday, focusing in the
southwest Colorado mountains and along the Continental Divide.

Another surge of monsoonal moisture and associated showers and
thunderstorms is expected Sunday through Tuesday.

.SPOTTER INFORMATION STATEMENT...

There is a slight possibility that spotters may need to be
activated over east-central and northeast Utah and extreme
northwest Colorado early this evening and overnight. Even if there
is no activation, spotters are encouraged to relay rainfall
amounts or any observed flooding to the National Weather Service
in Grand Junction.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, La Sal & Abajo Mountains

When
August 1, 12:00 AM MST to August 17, 4:00 PM MST
Where
La Sal & Abajo Mountains forecast zone
Reported by
Park/Forest Service
Coordinates
38.304, -109.687 (the zone’s center; the record gives no point)

The Peavine Canyon Fire began in mid July due to lightning about 22 miles west of Blanding and grew to 3,904 acres before it was contained in mid August.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2019Every state in 2019This day in weather historyWarnings in Utah, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 843546.